Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 17, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 12, 2000, 9:51 AM CDT for Juneau County, Wisconsin. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 12, 2000, 9:51 AM CDT (14:51 UTC)
- Expired
- May 12, 2000, 10:15 AM CDT
- In force
- 24 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Juneau County, WI
The radar
The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 9:55 AM CDT | Hail 1.75 | New Lisbon, WI | |
| May 12, 10:03 AM CDT | Hail 1.5 | Necedah, WI | |
| May 12, 10:03 AM CDT | Hail 1.75 | Necedah, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -508 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 121452 SVRLSE WIC057-121515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 951 AM CDT FRI MAY 12 2000 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JUNEAU COUNTY IN CENTRAL WISCONSIN * UNTIL 1015 AM CDT * AT 951 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL JUST NORTHWEST OF NEW LISBON...OR ABOUT 10 MILES NORTHWEST OF MAUSTON. THIS THUNERSTORM WAS MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR NECEDAH AND BUCKHORN STATE PARK AT 10 AM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. BOYNE LAT...LON 4401 9025 4381 9018 4381 8993 4408 9004
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:37 AM CDT, 6 hours 14 minutes earlier.
Area forecast discussion, May 12, 3:37 AM CDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 337 AM CDT FRI MAY 12 2000 MAIN CONCERNS THIS FORECAST PERIOD ARE PRECIPITATION CHANCES AND TEMPERATURES. LATEST SURFACE ANALYSIS HAD A LOW PRESSURE CENTER IN SOUTH CENTRAL WISCONSIN WITH A COLD FRONT TRAILING INTO EASTERN IOWA JUST SOUTH OF KDBQ. BEST PUSH OF COLD AIR WAS THROUGH IOWA...WITH NEARLY NEUTRAL TEMPERATURE ADVECTION IN MOST OF CENTRAL WISCONSIN. KDMX RADAR HAD A BAND OF SHOWERS AND THUNDERSTORMS STRETCHED ACROSS CENTRAL IOWA WITH A GENERAL NORTHEASTERLY MOVEMENT. KFSD/KABR/KOAX RADARS INDICATED SCATTERED SHOWERS WERE DEVELOPING ACROSS EASTERN SECTIONS OF SOUTH DAKOTA AND NEBRASKA...AND THE SHOWERS WERE MOVING QUICKLY TO THE NORTHEAST. WATER VAPOR IMAGERY HAS A SHORT WAVE IN NORTHEAST MONTANA WITH A SOUTHWESTERLY JET THROUGH WESTERN NEBRASKA INTO NORTHEAST SOUTH DAKOTA. MRRN1 PROFILER IN NORTHWEST NEBRASKA HAS 115 KT MAX NEAR 300 MB. ETA FORECASTS THE SURFACE FRONT TO SLOWLY MOVE TO THE EAST TODAY. THE 500 MB HEIGHT AND VORTICITY FIELDS REPRESENT THE CIRCULATION OVER NORTHEAST MONTANA WELL IN THE ETA. THE LOW IS FORECAST TO OPEN UP AND MOVE EAST TODAY INTO TONIGHT. ETA HAS THE MAIN VORTICITY MAXIMA STRETCHED FROM NEAR LAKE SUPERIOR TO KEAU TO KOMA BY 13/06Z. MAIN UPPER LEVEL LIFT AS SEEN IN 400 TO 200 MB LAYER POTENTIAL VORTICITY IS INTO SOUTHEAST MINNESOTA BY 13/03Z AND TO CENTRAL WISCONSIN BY 13/12Z. ETA/NGM INDICATE MOISTURE MAY DECREASE OVERNIGHT WITH VALUES DROPPING TO 60 PERCENT OR LESS. RELATIVE HUMIDITY VALUES INCREASES SATURDAY AS MUCH COOLER AIR MOVES IN THE LOWER LAYERS. CU RULE INDICATES BROKEN TO OVERCAST CONDITIONS SATURDAY AFTERNOON. WILL CARRY SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING IN SOUTHERN CUTS...AND POPS ELSEWHERE. WITH STRONG UPPER LEVEL SYSTEM MOVING ACROSS TONIGHT WILL KEEP SLIGHT CHANCE...GIVEN AVAILABLE DYNAMICS. TEMPERATURES TODAY WILL SEE ONLY A LITTLE REBOUND MOST SECTIONS...AND MUCH COOLER TEMPERATURES TONIGHT AND SATURDAY AS MAIN COLD POOL MOVES ACROSS THE AREA. .LSE...NONE. NELSON
In the hours before
Special weather statement, May 12, 5:20 AM CDT, 4 hours 31 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-121830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 520 AM CDT FRI MAY 12 2000 ...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TODAY... WARM MOIST AIR POOLING AHEAD OF A FRONTAL SYSTEM WILL CONTINUE TO PROVIDE THE FUEL FOR SHOWERS AND THUNDERSTORMS TODAY. THERE WILL PLENTY OF INSTABILITY AND LIFT IN THE ATMOSPHERE...BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SOME OF THE STORMS WILL LIKELY PRODUCE SMALL HAIL...HEAVY DOWNPOURS...AND GUSTY WINDS. MOST OF THE THUNDERSTORM ACTIVITY WILL BE CONFINED TO THE MORNING HOURS...ALTHOUGH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE THROUGH THIS EVENING. SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING. RIECK
Local storm report, May 12, 7:07 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE
707 AM CDT FRI MAY 12 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 AM DE SOTO WI 1.75 INCH HAIL
05/12/00 VERNON
MRNLocal storm report, May 12, 7:28 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
728 AM CDT FRI MAY 12 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 AM VIOLA WI 1.75 INCH HAIL
05/12/00 RICHLAND
NELSON
NLocal storm report, May 12, 7:58 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
758 AM CDT FRI MAY 12 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0738 AM HUB CITY WI 2.5 INCH HAIL
05/12/00 RICHLAND
NELSON/SHEA
NThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:46 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 59 min |
| May 11, 9:04 PM CDT | Tornado Warning | ARX | Crawford | 41 min |
| May 12, 6:43 AM CDT | Severe Thunderstorm Warning | ARX | Crawford, Vernon | 62 min |
| May 12, 7:17 AM CDT | Severe Thunderstorm Warning | ARX | Richland | 43 min |
| May 12, 9:58 AM CDT | Severe Thunderstorm Warning | ARX | Adams | 32 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.